Ahead of a review tomorrow, agency staff at the US regulator are recommending that labelling for Roche’s Tamiflu and GlaxoSmithKline’s Relenza should include an update of precautions about neuropsychiatric side effects, following a number of high-profile incidents, especially in Japan.

Staffers at the US Food and Drug Administration’s Paediatric Advisory Committee have issued a statement following a two-year review of neuropsychiatric events with antivirals for influenza, namely Tamiflu (oseltamivir) and Relenza (zanamivir). Specifically, the FDA has looked at 596 cases linked to Tamiflu, 75% of which occurred in Japan, and these include five reports of delirium in pediatric patients that resulted in a fatal outcome and three adult suicides. The agency noted that while its review “did not further clarify whether these events are related to oseltamivir, disease or a combination of drug-disease expression, particularly in pediatric patients”, the postmarketing data for Tamiflu “continue to suggest a possible association” between the use of the drug and the development of neuropsychiatric events.

As for Relenza, 115 cases of psychiatric events have been reported, again mostly among people under 21 and in Japan (81%). Seven patients became delirious and developed impulsive behaviour, expressing fear, attempting to flee or expressing a desire to “jump”. However none of these events were fatal.

The FDA staffers claimed that while it is possible that these cases represent a class effect of neuraminidase inhibitors, there are doubts on “the biological plausibility” that the adverse events reflect a true adverse drug reaction. They added that “there remain questions regarding the preponderance of cases reported from Japan and whether this represents an artefact of a different reporting system or a racial/genetic predisposition to either a drug reaction or a disease process”.

Whatever the problem is, the agency staff said that healthcare providers should be aware of neuropsychiatric events and parents should be instructed to monitor their children closely when beginning medication for influenza. They concluded that “precautionary wording regarding these events should be included in the labels for both Tamiflu and Relenza”.

Earlier this year, Japan's Ministry of Health, Labour and Welfare issued warnings against prescribing Tamiflu to teenagers, prompted by a number of cases of young people jumping from buildings after taking the drug and launch a full investigation into whether there was a causal link between the drug and psychiatric problems, having previously maintained that there was no link. Roche has continuously noted that no causal relationship has been established and said in a comment on the FDA’s website that it believes the current labelling to be appropriate, though it will consider a change if requested by the FDA.

GSK says there is no evidence the aforementioned events were caused by Relenza and the UK drugmaker also does not believe a labelling change is needed.